Try it
General Medicine · Cardiology: Dressler syndrome
Sample itemThree weeks after an anterior MI a patient has fever, pleuritic chest pain and a friction rub. ECG shows diffuse ST elevation. What is the treatment of choice?
Original practice item, not a recalled exam question. Nothing here is recorded.
The answer and the reasoning
A. Aspirin or NSAID, with colchicine as an adjunct
Dressler syndrome is an autoimmune pericarditis occurring weeks after MI. It is treated with aspirin or other anti-inflammatory drugs plus colchicine. Anticoagulants are avoided because of the risk of haemorrhagic effusion.
Option by option
A. Aspirin or NSAID, with colchicine as an adjunct (correct)
Correct. Anti-inflammatory therapy with colchicine is standard.
B. Immediate pericardiocentesis
Pericardiocentesis is reserved for tamponade.
C. Repeat thrombolysis
Reperfusion is not needed because this is not a new occlusion.
D. Anticoagulation with heparin
Anticoagulation risks haemopericardium.
Source note: Original NextPrep sample item — pending expert review. This item is original practice material awaiting independent expert review, so confirm important facts in a standard textbook.
More General Medicine questions
- EndocrinologyA 19-year-old with type 1 diabetes presents with vomiting, deep rapid breathing, fruity…
- ElectrolytesWhich is the earliest ECG change in hyperkalaemia?
- Infectious diseaseWhat is the drug of choice for Pneumocystis jirovecii pneumonia in a patient with advanc…
- NeurologyA chronic alcohol user is brought in confused, with nystagmus and an unsteady gait. What…